Hail, New Kent
- When
- June 21, 3:50 PM EST
- Where
- New Kent County, 2.14 mi NNE of Quinton Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.530, -77.120
Nickel size hail was reported.
Isolated severe thunderstorm produced large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm produced large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 21, 3:21 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 421 PM EDT SAT JUN 21 2008 .SYNOPSIS... A WEAK SURFACE TROUGH WILL APPROACH THE MID ATLANTIC REGION FROM THE WEST TONIGHT...THEN REMAIN NEARLY STATIONARY ACROSS THE COASTAL PLAIN SUNDAY AND MONDAY. AT THE SAME TIME A DEEP...MOIST SOUTHERLY FLOW OUT AHEAD OF THIS TROUGH WILL EXTEND ACROSS THE SOUTHEAST AND MID ATLANTIC REGIONS...WHICH WILL MAINTAIN AN UNSETTLED WEATHER PATTERN WITH CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE AREA THROUGH EARLY NEXT WEEK. A STRONGER... MORE PROGRESSIVE COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY... THEN PUSH OFF THE MID ATLANTIC COAST TUESDAY NIGHT. WEAK HIGH PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... LATEST STLT WV IMAGERY SHOW 2 MAIN AREAS OF CONCERN...WITH ONE (NRN STREAM) SHORTWAVE TROUGH ACROSS THE NRN GREAT LAKES WITH ANOTHER (SRN STREAM WAVE) CURRENTLY CENTERED ACROSS GA/SC. BULK OF THE ENERGY (DPVA/QVECTOR CONVERGENCE/FGEN/ETC.) ASSCD WITH THE NRN STREAM VORT WILL STAY N OF THE AREA TONIGHT. HOWEVER...WEAK FGEN SUPPORT ON THE TAIL END OF THIS FEATURE...ALONG WITH THE WARM CONVEYOR BELT DYNAMICS (DEEP/MOIST S/SW FLOW) ASSCD WITH THE SRN STREAM SHORTWAVE WILL CONVERGE ACROSS THE FCST AREA THIS EVENING AND OVERNIGHT. THE UPSHOT IS INCREASING COVERAGE OF CONVECTION... ESP LATE THIS AFTN/EVENING COINCIDING WITH PEAK HEATING. LATEST MESOANALYSIS PER SPC SHOWS MUCAPES BTWN 1000-2000 J/KG (MODERATE INSTBY)...WITH 0-6 KM BULK SHEAR VALUES CLOSE TO 30 KTS SUPPORTIVE OF CLUSTER-TYPE TSTMS. MEAN STORM MOTION BTWN 5-10 KTS WOULD SUPPORT HEAVY RAIN AS THE MAIN THREAT...HOWEVER ISOLD WET MICROBURSTS (WINDS/HAIL) REMAIN PSBL WITH SOME OF THE STRONGER CELLS. OVERNIGHT...CONTINUED WEAK MID LEVEL FORCING (WEAK 300 MB JET SUPPORT) ALONG WITH THE DEEP...MOIST S/SW FLOW THROUGH THE LOWER LAYERS WILL CONTINUE TO SUPPORT AT LEAST SCATTERED CONVECTION (40-50% COVERAGE). TEMPS WILL BE FAIRLY UNIFORM TONIGHT ACROSS THE REGION GIVEN THE EXTENSIVE CLOUD COVER AND AREAS OF RAIN (GENERALLY 65-70 FOR MOST AREAS). EXTENSIVE CLOUDS AND SCATTERED CONVECTION (OUTFLOW BNDRYS) WILL ALSO KEEP THE SFC WINDS FROM DECOUPLING...MEANING A RATHER PERSISTENT SRLY FLOW SHOULD CONTINUE TO CARRY THE SMOKE PLUMES FROM THE GDS AND HYDE-TYRRELL-WASHINGTON COUNTY FIRES INTO THE HAMPTON ROADS REGION. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...COLD WEAK SFC FRONT STALLS ACROSS THE CSTL PLAIN TMRW...AIDED BY THE DOWNSLOPE WARMING EFFECTS (LEE SIDE TROUGHING) WITH THE SW 1000-850 MB FLOW. MID/UPPER LVL FLOW REMAINS FAIRLY PARALLEL TO THE SFC FRONT...AS THE EVENTUAL UPSTREAM KICKER (NEXT NRN STREAM MID LVL SHORTWAVE) ADVANCES NO FARTHER THAN THE UPPER MIDWEST REGION BY 00Z MON. SPC CONTINUES TO PUT THE BULK OF OUR FCST AREA IN A SLIGHT RISK FOR SEVERE WX ON SUNDAY (N OF THE VA/NC BORDER)... GIVEN THE FVRBL LLVL THERMODYNAMICAL PROFILE AND STEEPENING LAPSE RATES (DRIER AIRMASS) ALOFT. MODEL-BASED MUCAPES ARE ON THE ORDER OF 2000-3000 J/KG DURING THE AFTN. BEST CHANCES WILL AGAIN BE E OF I-95... WHERE BETTER LLVL MSTR/THETA-E CONVERGENCE WILL EXIST ALONG LEE TROUGH (WITH SFC DWPTS LIKELY TO BE LOWER W OF I-95). HAVE CONTINUED WITH SCATTERED POPS THROUGH TUESDAY...UNTIL THE NRN STREAM SHORTWAVE FINALLY PUSHES THE SFC FRONT OFF THE COAST. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... FAIRLY ZONAL FLOW FCST THRU THE PERIOD...WITH WEST TO NORTHWEST WINDS AT MID LEVELS. AT THE SURFACE...HIGH PRES OVER THE MID ATLANTIC WEDNESDAY GIVES WAY TO WEAK LOW PRESSURE ON THU. THIS BRINGS A SLIGHT CHC TSTMS ON THU AFTERNOON. PRECIP CHANCES STRETCH THRU THE WEEKEND AS WEAK LOW PRESSURE CONTINUES ACROSS THE AREA THROUGH SATURDAY. DIFFICULT TO TIME ANY PRECIPITATION...SINCE THERE ARE FAST MOVING SHORTWAVES THROUGH THE WEST OR NORTHWEST FLOW THROUGH THE PERIOD. EXPECT MOST PRECIP TO BE DIURNAL. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH HIGH TEMPS ON WEDNESDAY RANGING FROM THE M80S TO THE L90S INLAND. NOT MUCH TEMP CHANGE EXPECTED DURING THE PERIOD. LOW TEMPS RANGE FROM THE L60S INLAND TO THE L70S NEAR THE COAST. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR CONDS ACROSS THE REGION BUT SHRAS/TSTMS OVER EASTERN CAROLINA MOVG INTO SOUTHERN VA. SMOKE AFFECTING AREAS OVER NC AND HAMPTON ROADS BUT CONVECTION OVER NC COMPLICATING FORECAST. WARM FRONT OVER SE STATES EXPECTED TO PUSH NORTH OVER THE NEXT 24 HRS INCREASING CLOUDS AND CHC FOR RAIN AND PSBL TSTMS ESPECIALLY OVER SOUTHERN PARTS OF AREA. OPTED TO KEEP CONDS MOSTLY VFR BUT TEMPO MVFR/IFR PSBL IN PRECIP WITH MOST LIKELY CHC AT ECG/ORF/PHF. WARM FRONTAL BNDRY LIKELY TO STAY SOUTH OF OUR AREA. COLD FRONT WILL MOVE OUT OF OH VALLEY AND THRU THE REGION BY TUE. THIS WILL HELP TO KEEP CHC OF RAIN VIABLE INTO LATE TUE/WED. WNDS WILL REMAIN MOSTLY S-SW DURING THE PERIOD...MAYBE E-SE NEAR SE VA AND NE NC COASTS WITH SEA BREEZES. && .MARINE... WINDS REMAIN SOUTHERLY 10-15 KT TODAY THROUGH SUNDAY IN ADVANCE OF SFC COLD FRONT THAT STALLS IN THE AREA BEFORE MOVING OVER THE WATERS ON TUESDAY. WINDS TURN WEST AND THEN NORTHWEST BEHIND THE FRONT...BUT WITH WEAK SFC PRESSURE GRADIENT...EXPECT WINDS TO REMAIN AT OR BELOW 15 KT THROUGH THE FCST PERIOD. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...BKH NEAR TERM...BKH SHORT TERM...BKH LONG TERM...ALS AVIATION...JEF MARINE...ALS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 413 AM EDT SAT JUN 21 2008 ANZ630>632-650-652-654-656-658-MDZ021>025-NCZ012-013-030-VAZ048-049- 060>094-099-100-220815- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY- AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA- 413 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ095>098-220815- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 413 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-NCZ014>017-031-032-102-220815- CURRITUCK SOUND-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK- 413 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEWITSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1213 PM EDT SAT JUN 21 2008 NCZ030-211715- BERTIE NC- 1213 PM EDT SAT JUN 21 2008 ...THUNDERSTORMS MOVING INTO SOUTHERN BERTIE COUNTY... AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH A FEW THUNDERSTORMS FROM 13 MILES WEST OF WINDSOR TO 5 MILES SOUTHEAST OF WINDSOR...OR FROM 13 MILES NORTHWEST OF WILLIAMSTON TO 5 MILES SOUTHEAST OF WINDSOR...MOVING NORTHEAST AT 23 MPH. THE THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 1240 PM EDT AND WILL LIKELY CONTINUE TO DEVELOP AND MOVE INTO CENTRAL BERTIE OVER THE NEXT HOUR. WIND GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL OCCUR IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 133 PM EDT SAT JUN 21 2008 NCZ015>017-VAZ097-098-211800- CAMDEN NC-CHESAPEAKE VA-PASQUOTANK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 133 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING INTO NORTHEAST NORTH CAROLINA... AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CAMDEN...MOVING NORTH AT 18 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHAWBORO AT 140 PM EDT...SNOWDEN...AND... SLIGO AT 150 PM EDT...MOYOCK...AND...CURRITUCK AT 155 PM EDT. WIND GUSTS TO 30 MPH ARE EXPECTED WITH THESE STORMS. EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 249 PM EDT SAT JUN 21 2008 VAZ087-088-092-093-096-211915- GREENSVILLE VA-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA- 249 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM EMPORIA TO 6 MILES SOUTH OF HOLLAND...MOVING NORTHEAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FRANKLIN AROUND 255 PM EDT...AND HOLLAND AROUND 300 PM EDT... WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 253 PM EDT SAT JUN 21 2008 VAZ094-095-097-098-211915- CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- 253 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING INTO NORFOLK... AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KEMPSVILLE...MOVING NORTH AT 18 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORFOLK INTERNATIONAL AIRPORT... AND...NORVIEW AT 300 PM EDT...WARDS CORNER AT 305 PM EDT...NORFOLK NAS AT 310 PM EDT...OCEAN VIEW AT 315 PM EDT. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 348 PM EDT SAT JUN 21 2008 VAZ073-083>085-212015- GLOUCESTER VA-KING AND QUEEN VA-MIDDLESEX VA-NEW KENT VA- 348 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING INTO THE MIDDLE PENNINSULA... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF URBANNA...OR ABOUT 6 MILES EAST OF WEST POINT...MOVING NORTHEAST AT 7 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLANCIE AT 405 PM EDT...GLENNS AT 415 PM EDT. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAIN WILL PRODUCE RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ALS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT SAT JUN 21 2008 VAZ072-083-212145- KING WILLIAM VA-NEW KENT VA- 438 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM NORTHEAST OF RICHMOND... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TALLEYSVILLE...MOVING NORTH AT 8 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TUNSTALL AT 515 PM EDT. WIND GUSTS TO 50 MPH...MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. TORRENTIAL RAIN CAN ALSO BE EXPECTED. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SAMMLER
The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120205.